New Jersey, 2019

Heavy Snow and Winter Weather in New Jersey, March 3 to 4, 2019

March 3 to 4, 2019 · NWS OKX · 9 events in 9 counties and zones

Low pressure developed across the southeast on Sunday March 3, 2019 and then tracked off the Middle Atlantic coast early on Monday March 4, 2019. The low moved just inside the 40N/70W benchmark and continued out to sea.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure developed across the southeast on Sunday March 3, 2019 and then tracked off the Middle Atlantic coast early on Monday March 4, 2019. The low moved just inside the 40N/70W benchmark and continued out to sea. The low brought a widespread snowfall to northeast New Jersey with the heaviest accumulations occurring across the interior. Much of the significant snow occurred overnight with improved conditions during the Monday morning commute.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 3, 4:30 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 3, 4:30 PM EST, 0 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service New York NY
430 PM EST Sun Mar 3 2019

.SYNOPSIS...
Low pressure develops southwest of the region and will move
southeast of Long Island tonight into Monday. The low then
departs to the northeast into the Canadian Maritimes Monday
into Monday night. Arctic high pressure slowly builds in
through Thursday. Another low pressure system may impact the
region Friday and Friday night.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Winter Storm Warning remains in effect with a widespread 5 to 9
inch snowfall expected for the entire region, highest amounts
mid to late this evening into start of the overnight. The precip
starts as a snow and rain mix but with wet bulb cooling will
transition to all snow this evening. Used raw 2 meter NAM
temperatures with a slight decrease during times of heavier snow
tonight. Relatively lower snow amounts expected along immediate
coastlines. Some mixing with sleet and freezing rain is expected
especially towards the coastlines overnight with a warm nose at
around 800mb making its way north. Forecast low passes near to
just inside of 40N/70W benchmark.

Main uncertainty is with the rain/snow line as models indicate
heavy snow just north of it with trends farther north or south
with this line making a difference with snowfall amounts. Trends
farther north with the low and its warmth aloft will lead to a
little less snowfall especially across the coasts whereas a trend
farther south, keeps precipitation pretty much all snow with
potential for slightly higher snow amounts.

The jet stream exhibits phasing of polar and subtropical jets this
afternoon into tonight. This is really key with the upcoming system.
One feature that has good agreement with the models in the approach
of the right rear quad of this jet tonight, particularly second half
of this evening through midnight from Western Long Island and SW
Connecticut to farther west. Thereafter that best forcing shifts
towards SE Connecticut and Eastern Long Island for overnight through
around 4am local time.

The feature that is not too apparent is any coupled jet structure.
The right rear quad is the more dominant jet structure without
too large of a incoming left front quad farther south approaching.

At 500mb, highest positive vorticity advection moves in late evening
into the overnight period as shortwave moves from mid-Atlantic
through coastal New England.

At the surface, low pressure develops in the Southeast US early this
evening. There will be a lot of convection down there and that
convection allows for latent heat release which will cause subsequent
downstream ridging and upstream troughing. The overall effect is
to increase baroclinicity with noticeable decreasing wavelength in
height patterns aloft. The low is set to deepen by late evening
along the Carolina coast and then move northeast offshore of Long
Island overnight, eventually settling to a point SE of Cape Cod by
early Monday morning. The models deepen the low 10-15mb from 7pm
tonight to 7am Monday morning.

The 12Z NAM indicates a low track inside of 40N/70W but is also less
with the deepening of the low. The result here allows more mid and
low level warming for Eastern Long Island with even some rain
possible whereas others keep Eastern Long Island colder with more
sleet mix with snow as well as some freezing rain.

Looking at mesoscale, 12Z HREF indicates a high likelihood of
snowfall rates exceeding one inch per hour late this evening through
the start of the overnight across the forecast region. This is
about the same time the 850-700mb 2-D Frontogenesis maximizes
across the whole region as well which is a forcing factor for lift.
It shifts east of the region after 4am local time. Still some
indications from models of some enhanced lift 4-7am for Southeast
Connecticut and Eastern Long Island. Therefore, kept end time of
7am for the Winter Storm Warning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Snow tapers off with most forcing shifting northeast of the
region Monday morning.

Upper level low moves southward Monday through Monday night. Heights
lower across the local region through the short term time period
as a colder airmass settles in.

At the surface, the low southeast of Cape Cod continues to move
farther out into the Atlantic, moving into the vicinity of Nova
Scotia by late in the day Monday while continuing to deepen. The low
deepens a little more as it moves into the Canadian Maritimes Monday
night. Meanwhile, high pressure will slowly build into the local
region from the west Monday into Monday night.

Dry weather will reestablish itself across the region Monday and
with cold air advection occurring on a gusty NW flow. Went with
consensus of raw data, keeping max temperatures in the mid to upper
30s for Monday. Cold air advection continues Monday night and with
clearing skies but winds staying in the 5 to 15 mph range, min
temperatures are expected to be in the teens, lower teens across the
interior and upper teens for NYC and Long Island using a consensus
of all model data.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Canadian high pres builds with an arctic airmass settling into the
region through the middle of the week. This will result in mostly
dry but unseasonably cold weather through Thu. There could be some
flurries around at times Tue night and Wed. Wed/Wed night appear to
be the coldest time periods with H85 temps around -20C. Highs Wed
are expected to be in the mid to upper 20s and lows Wed night mainly
in the teens, but some single digits in the normally colder spots.

A weak WAA pattern then develops Thu, and becomes stronger Fri
into Sat as a progressive mid level shortwave approaches from
the central Plains. There is still a large degree of
uncertainty between the global models in the H5 flow at the end
of the week. 12z EC/CMC are similar with a flatter flow Fri
morning while the GFS has a stronger shortwave tracking through
the Ohio Valley. This is resulting in a weak sfc low moving
across the area Fri night, while the EC/CMC are dry. Have
maintained previous forecast with a low chc of pcpn Fri
aftn/night, until this becomes better resolved. High pressure
then builds across the area for the first half of the weekend,
with a frontal system possibly impacting the area on Sun.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Low pressure tracks south of the region tonight, passing east of
Montauk early Monday morning.

Conditions deteriorate by evening as light rain/snow overspreads the
region from the west. The precip becomes all snow across area
terminals around 23z-01z. The snow is expected to be moderate, to
locally heavy at times. Snowfall rates could reach 1-2 inches per
hour in any heavy bands that develop late this evening into the
overnight. The snow is expected to taper off around 10-12z Monday
from W to E.

Snow could mix with sleet, rain or freezing rain at NYC metro
and eastern terminals for a time overnight.

IFR to LIFR and even VLIFR is expected tonight, with improvement to
VFR Monday morning.

Light S or variable winds will back to the E by evening. The
winds back to the NE later this evening and eventually the NW
by Monday morning. Speeds increase after 06z tonight. Gusts
20-25 kt are expected late tonight through Monday morning,
mainly along the coast.

Expected snowfall amounts for all terminals is 5-8 inches.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon...VFR. NW wind gusts 20-25KT.
.Tuesday-Wednesday...VFR. Flurries possible at times Tuesday night
and Wednesday. W/NW winds with gusts up to 20 kt.
.Thursday...VFR. W/NW winds with gusts up to 20 kt early.
.Friday...Sub-VFR possible in snow Friday.

&&

.MARINE...
Quiet conditions initially on the local forecast waters with a
weak pressure gradient in place. Sub-SCA conditions are
expected for all waters through this evening.

Then, pressure gradient increases ahead of an approaching low.
Winds and seas will increase across the local waters tonight,
with widespread SCA conditions for winds expected overnight into
Monday morning. Ocean seas increase to 5 to 7 ft with increasing
E-SE fetch overnight. Also for ocean waters, east of Fire Island
Inlet, multiple models indicate winds gusting to gale force
overnight into early Monday. Otherwise, mainly SCA conditions
remain on the ocean Monday and Monday night with the Eastern Long
Island Sound and Eastern Long Island Bays staying in SCA range for
wind gusts Monday and Monday night. The other non-ocean waters go
below SCA criteria Monday afternoon and Monday night.

SCA level seas may linger into Tue morning east of Moriches Inlet,
but a tightening pressure gradient will result in increasing winds
and seas Tue evening, with SCA gusts spreading into eastern LI Sound
and bays on Wed. Conds will gradually diminish Wed night, but may
remain marginal on the ocean waters Thu. Tranquil conds are then
expected through Fri.

&&

.HYDROLOGY...
Liquid equivalent precipitation of around 0.6 to 1 inch is
expected from a coastal storm through early Monday morning.
Most precipitation is expected to remain frozen with no
hydrologic impacts expected.

Otherwise, no significant pcpn is expected into next Fri.

&&

.TIDES/COASTAL FLOODING...
A few locations may approach minor coastal flooding benchmarks
across the western south shore Bays of Long Island during Monday
morning's high tide.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 7 AM EST Monday for CTZ005>012.
NY...Winter Storm Warning until 7 AM EST Monday for NYZ067>075-
     078>081-176>179.
NJ...Winter Storm Warning until 7 AM EST Monday for NJZ002-004-006-
     103>108.
MARINE...Small Craft Advisory from midnight tonight to noon EST Monday
     for ANZ335-338-345.
     Small Craft Advisory from midnight tonight to 6 AM EST Tuesday
     for ANZ330-340-355.
     Gale Warning from midnight tonight to noon EST Monday for
     ANZ350-353.

&&

SYNOPSIS...24/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...24
AVIATION...PW
MARINE...24/JM
HYDROLOGY...24/JM
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Mar 3, 4:15 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
415 PM EST Sun Mar 3 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-042115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
415 PM EST Sun Mar 3 2019

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-355-042115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
415 PM EST Sun Mar 3 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-042115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
415 PM EST Sun Mar 3 2019

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Eastern Passaic

When
March 3, 4:30 PM EST to March 4, 4:00 AM EST
Where
Eastern Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Trained spotters and CoCoRaHS reported 6 to 8 inches of snow.

Heavy Snow, Western Passaic

When
March 3, 4:30 PM EST to March 4, 4:00 AM EST
Where
Western Passaic forecast zone
Reported by
Trained Spotter
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Trained spotters and CoCoRaHS reported 6 to 8 inches of snow.

Heavy Snow, Western Bergen

When
March 3, 4:30 PM EST to March 4, 4:00 AM EST
Where
Western Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters and public reported 6 to 8 inches of snow.

Heavy Snow, Eastern Essex

When
March 3, 4:30 PM EST to March 4, 4:00 AM EST
Where
Eastern Essex forecast zone
Reported by
CoCoRaHS
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

CoCoRaHS reported 5 to 8 inches of snow.

Heavy Snow, Western Union

When
March 3, 4:30 PM EST to March 4, 4:00 AM EST
Where
Western Union forecast zone
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Trained spotters and the public reported 6 to 7 inches of snow.

Heavy Snow, Eastern Bergen

When
March 3, 5:00 PM EST to March 4, 4:00 AM EST
Where
Eastern Bergen forecast zone
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

Trained spotters and amateur radio reported 6 to 7 inches of snow.

Heavy Snow, Western Essex

When
March 3, 5:00 PM EST to March 4, 4:00 PM EST
Where
Western Essex forecast zone
Reported by
Trained Spotter
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

Trained spotters, CoCoRaHS, and the public reported 7 to 9 inches of snow.

Heavy Snow, Eastern Union

When
March 3, 5:00 PM EST to March 4, 4:00 AM EST
Where
Eastern Union forecast zone
Reported by
Trained Spotter
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

Trained spotters reported 6 to 7 inches of snow.

Winter Weather, Hudson

When
March 3, 5:00 PM EST to March 4, 4:00 AM EST
Where
Hudson forecast zone
Reported by
COOP Observer
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

A COOP Observer in Harrison reported 5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813971, 813973, 813975, 813977, 813981, 813974, 813978, 813979, 813982.